Try it
Pharmacology · Autonomic nervous system: pancuronium
Sample itemAfter a non-depolarising neuromuscular blocker is given for surgery, an anaesthetist notes a rising heart rate and blood pressure. Which agent is most likely responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Pancuronium
Pancuronium blocks cardiac muscarinic receptors and inhibits noradrenaline reuptake, causing tachycardia and a modest rise in blood pressure. Vecuronium and cisatracurium are cardiovascularly stable. Atracurium can release histamine.
Option by option
A. Pancuronium (correct)
Correct. Vagolytic action produces tachycardia.
B. Atracurium
Atracurium can release histamine, which causes hypotension rather than a rise in pressure.
C. Cisatracurium
Cisatracurium is cardiovascularly stable and does not release histamine.
D. Vecuronium
Vecuronium has almost no cardiovascular effect.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?